Vicodin Overdose

Vicodin Overdose

Vicodin OverdoseVicodin is the brand name of a medication that contains the opioid drug hydrocodone and the painkilling drug acetaminophen. Other medications that contain this same mix of active ingredients include Lortab, Anexsia, Lorcet and a number of generic products. Doctors typically prescribe Vicodin and these other medications for the relief of moderate to severe forms of pain. Abuse of Vicodin or similar products can lead to a serious or fatal overdose through two separate pathways. Excessive intake of hydrocodone can trigger dangerous suppression of normal function in the body’s main nervous systems, while excessive intake of acetaminophen can trigger potentially fatal liver damage and other serious problems.

Hydrocodone Basics

Like all opioids, hydrocodone has its origins in substances secreted by the opium poppy, known in botanical terms as Papaver somniferum. Some opioids come directly from the opium poppy, while others are made entirely through synthetic processes in a laboratory. A third group of opioids, which includes hydrocodone, comes from laboratory manipulation of naturally occurring opium poppy secretions. The specific substances in the poppy used to create hydrocodone are called codeine and thebaine.

Inside the brain, spinal cord and certain parts of the digestive system, hydrocodone produces its effects by activating specialized sites called opioid receptors, which sit on the exterior of certain nerve cells. Once activated, these receptors trigger changes in the central nervous system (and a connected network called the peripheral nervous system) that produce feelings of euphoria and decrease normal perception of the pain signals sent from any given part of the body. In comparison to other opioids, the effects of hydrocodone are stronger than the effects of codeine, but weaker than the effects of morphine.

Acetaminophen Basics

Acetaminophen is derived from a substance called phenacetin. On its own, it acts as a mild pain reliever and a fever reducer. No one knows exactly how acetaminophen produces these effects in the body; however, current evidence suggests that it slows the internal manufacture of an enzyme that’s responsible for triggering certain types of inflammation. In addition, the medication apparently helps regulate normal function in the body’s cannabinoid receptors, which help control pain levels, as well as a person’s mood, hunger level, and memory function.

Hydrocodone Overdose

As a rule, doctors prescribe all hydrocodone-containing medications in doses that are low enough to avoid the potential for overdose. However, people who abuse these medications can easily put themselves at risk for a potentially fatal overdose by taking more than their doctors prescribe or taking hydrocodone without a valid prescription. Overdose occurs when levels of the medication in the bloodstream rise high enough to seriously decrease the rate of nerve cell communication in the central and peripheral nervous systems. Classic symptoms of this dangerously decreased communication include severely slowed breathing, narrowing of the pupils, the onset of a highly disoriented mental state called stupor and, in some cases, unconsciousness. People in the grips of a hydrocodone overdose may also develop a fluid buildup in the lungs called pulmonary edema, or develop unsustainably low levels of oxygen in their bloodstreams.

Acetaminophen Overdose

While it’s helpful in certain circumstances, acetaminophen also produces toxic effects in human beings. Like all other toxins circulating in the bloodstream, it eventually gets sent to the liver, which breaks it down and prepares it for eventual elimination in urine. Acetaminophen overdose occurs when the level of the medication in the bloodstream overwhelms the liver’s capacity for detoxification. The most direct result of this situation is damage or death in the cells that form the liver’s tissues. Some people also develop acetaminophen-related damage in their kidneys, go into a form of coma called a hypoglycemic coma, or develop abnormal clumping (coagulation) of their circulating blood supply. Outward symptoms of an acetaminophen overdose may include a general feeling of unease, nausea, vomiting, and excessive sweat production. However, some people experience no clear symptoms until their livers start to fail. In the United States, acetaminophen-related liver damage is the primary cause of sudden liver failure.

Considerations

In 2011, the US Food and Drug Administration (FDA) ordered the makers of Vicodin and all other hydrocodone/acetaminophen combinations to reduce the amount of acetaminophen their products contain. The specific reason for this directive was reduction of the risks for an acetaminophen overdose in people taking these medications. In early 2013, a panel within the FDA recommended that the agency place increased restrictions on the availability of Vicodin and all other medications that contain hydrocodone. The reason for this recommendation was a desire to limit abuse of these medications, and thereby reduce the public’s risks for hydrocodone addiction and overdose.

Find relief in recovery. Life gets better with addiction treatment.

Call our experts today.